Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Taking actonel, fosamax, had hip replacement, bones getting worse. Did these meds contribute to the early bone loss?

Hi Dr. Grief, I was taking actonel and fosamax for more than 5 years and recently had hip replacement , and will need another one for my left hip, for some reason I started checking on my meds and notice that after years of taking actonel and fosamax, I notice that it didn t help my bone but instead git worse, do you think these meds contributed to the early bone loss? I take either actonel or fosamax which ever is available at the doctor s office.
Asked On : Fri, 1 Mar 2013
Answers:  2 Views:  56
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Orthopaedic Surgeon, Joint Replacement 's  Response
Jul 2013
Hi, thanks for writing to HCM.

Both the drugs Actonel (risedronate) and Fosamax (Alendronate) are Bisphosphonate group of drugs mainly used in treating osteoporosis to build up the bone mass. There is no way these medicines will cause bone loss. There may be some other underlying cause for your bone loss.

A thorough clinical examination followed by appropriate investigations are necessary to establish the cause for your bone loss.

Hope this information is helpful. Good day
Answered: Thu, 5 Sep 2013
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
HI, thanks for using healthcare magic

Osteoporois is a progressive bone disease in which there is decrease in bone mass and density that results in an increased risk of a fracture.

Actonel and fosamax are both used to prevent or delay the progression of bone loss. They are not known to worsen it.

It is possible that the bone loss may have be worse in the absence of medication slowing down its progression.

I hope this helps
Answered: Thu, 5 Sep 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor